Medscape www.medscape.com

References for:
Adulteration of Dietary Supplements

[Am J Health-Syst Pharm 60(15):1576-1580, 2003. © 2003 American Society of Health-System Pharmacists]


  1. McNamara SH, Siegner AW Jr, Phelps EP. DSHEA provisions confine FDA's authority to issue regulations that concern allegedly adulterated dietary supplements. Food Drug Law J. 1999; 54:595-8.
  2. Miller LG, Hume A, Harris IM et al. Adulteration: its various meanings. Pharmacotherapy. 2001; 21:770-1.
  3. Barlow-Pugh M, ed. Stedman's medical dictionary. 27th ed. Baltimore: Lippincott, Williams, and Wilkins; 2000:30,404.
  4. Petty HR, Fernando M, Kindzelskii AL et al. Identification of colchicine in placental blood from patients using herbal medicines. Chem Res Toxicol. 2001; 14: 1254-8.
  5. Slifman NR, Obermeyer WR, Aloi BK et al. Contamination of botanical dietary supplements by Digitalis lanata. N Engl J Med. 1998; 339:806-11.
  6. Van Hulle M, Zhang C, Zhang X et al. Arsenic speciation in Chinese seaweeds using HPLC-ICP-MS and HPLC-ES-MS. Analyst. 2002; 127:634-40.
  7. Van Netten C, Hoption Cann SA, Morley DR et al. Elemental and radioactive analysis of commercially available seaweed. Sci Total Environ. 2000; 255:169-75.
  8. Pye KG, Kelsey SM, House IM et al. Severe dyserythropoiesis and autoimmune thrombocytopenia associated with ingestion of kelp supplements. Lancet. 1992; 339:1540. Letter.
  9. Tornheim K, Lowenstein JM. Creatine phosphate inhibition of heart lactate dehydrogenase and muscle pyruvate kinase is due to a contaminant. J Biol Chem. 1979; 254:10586-7.
  10. Tait PA, Vora A, James S et al. Severe congenital lead poisoning in a preterm infant due to a herbal remedy. Med J Aust. 2002; 177:193-5.
  11. Ernst E. Heavy metals in traditional Indian remedies. Eur J Clin Pharmacol. 2002; 57:891-6.
  12. Food and Drug Administration. Pacific Biologic recalls seven products that contain the herb Akebia trifoliata caulis (mu tong) and the herb Asarum sieboldii herba cum radix (xin xin) because of a possible health risk. www.fda.gov/oc/po/firmrecalls/pacificbio8_01.html (accessed 2003 Apr 23).
  13. Krone CA, Wyse EJ, Ely JT. Cadmium in zinc-containing mineral supplements. Int J Food Sci Nutr. 2001; 52:379-82.
  14. Food and Drug Administration. Vita Nutrients recalls Joint Ease and Verified Quality Brand Joint Comfort Complex because of adverse health risk associated with aristolochic acid. www.fda.gov/oc/po/firmrecalls/vital5_01.html (accessed 2003 Apr 23).
  15. Johanns ES, van der Kolk LE, van Gemert HM et al. [An epidemic of epileptic seizures after consumption of herbal tea.] Ned Tijdschr Geneeskd. 2002; 146:813-6. In Dutch.
  16. Rhoads PM, Tong TG, Banner W Jr et al. Anticholinergic poisonings associated with commercial burdock root tea. J Toxicol Clin Toxicol. 1984-85; 22:581-4.
  17. Bryson PD, Watanabe AS, Rumack BH et al. Burdock root tea poisoning. Case report involving a commercial preparation. JAMA. 1978; 239:2157.
  18. Parsons JS. Contaminated herbal tea as a potential source of chronic arsenic poisoning. N C Med J. 1981; 42:38-9.
  19. Huggett DB, Khan IA, Allgood JC et al. Organochlorine pesticides and metals in select botanical dietary supplements. Bull Environ Contam Toxicol. 2001; 66:150-5.
  20. Gilroy DJ, Kauffman KW, Hall RA et al. Assessing potential health risks from microcystin toxins in blue-green algae dietary supplements. Environ Health Perspect. 2000; 108:435-9.
  21. Ross EA, Szabo NJ, Tebbett IR. Lead content of calcium supplements. JAMA. 2000; 284:1425-9.
  22. Bourgoin BP, Evans DR, Cornett JR et al. Lead content in 70 brands of dietary calcium supplements. Am J Public Health. 1993; 83:1155-60.
  23. Ernst E. Adverse effects of herbal drugs in dermatology. Br J Dermatol. 2000; 143: 923-9.
  24. Klarskov K, Johnson KL, Benson LM et al. Eosinophilia-myalgia syndrome case-associated contaminants in commercially available 5-hydroxytryptophan. Adv Exp Med Biol. 1999; 467:461-8.
  25. Eidson M, Philen RM, Sewell CM et al. L-tryptophan and eosinophilia-myalgia syndrome in New Mexico. Lancet. 1990; 335:645-8.
  26. Vanherweghem LJ. Misuse of herbal remedies: the case of an outbreak of terminal renal failure in Belgium (Chinese herbs nephropathy). J Altern Complement Med. 1998; 4(1):9-13.
  27. Jacobs MN, Santillo D, Johnston PA et al. Organochlorine residues in fish oil supplements: comparison with industrial grade oils. Chemosphere. 1998; 37:1709-21.
  28. Jimenez B, Wright C, Kelly M et al. Levels of PCDDs, PCDFs and non-ortho PCBs in dietary supplement fish oil obtained in Spain. Chemosphere. 1996; 32:461-7.
  29. Ko RJ. Adulterants in Asian patent medicines. N Engl J Med. 1998; 339:847. Letter.
  30. Adult lead poisoning from an Asian remedy for menstrual cramps -- Connecticut, 1997. MMWR Morb Mortal Wkly Rep. 1999; 48:27-9.
  31. Williamson BL, Tomlinson AJ, Mishra PK et al. Structural characterization of contaminants found in commercial preparations of melatonin: similarities to case-related compounds from L-tryptophan associated eosinophiliamyalgia syndrome. Chem Res Toxicol. 1998; 11:234-40.
  32. Crosby WH. Lead-contaminated health food. Association with lead poisoning and leukemia. JAMA. 1977; 237:2627-9.
  33. Wu MS, Hong JJ, Lin JL et al. Multiple tubular dysfunction induced by mixed Chinese herbal medicines containing cadmium. Nephrol Dial Transplant. 1996; 11:867-70.
  34. De Smet PA, Smeets OS. Potential risks of health food products containing yohimbe extracts. BMJ. 1994; 309:958. Letter.
  35. Lewis C. Dietary supplement maker fined twice what company profited. FDA Consum. 2001; 35(1):34-5.
  36. Ries CA, Sahud MA. Agranulocytosis caused by Chinese herbal medicines. Dangers of medications containing aminopyrine and phenylbutazone. JAMA. 1975; 231:352-5.
  37. Wooltorton E. Hua fo tablets tainted with sildenafil-like compound. CMAJ. 2002; 166:1568.
  38. Segasothy M, Samad S. Illicit herbal preparation containing phenylbutazone causing analgesic nephropathy. Nephron. 1991; 59:166-7. Letter.
  39. Capobianco DJ, Brazis PW, Fox TP. Proximal-muscle weakness induced by herbs. N Engl J Med. 1993; 329:1430. Letter.
  40. Lau KK, Lai CK, Chan AW. Phenytoin poisoning after using Chinese proprietary medicines. Hum Exp Toxicol. 2000; 19: 385-6.
  41. Goudie AM, Kaye JM. Contaminated medication precipitating hypoglycaemia. Med J Aust. 2001; 175:256-7.
  42. Abt AB, Oh JY, Huntington RA et al. Chinese herbal medicine induced acute renal failure. Arch Intern Med. 1995; 155: 211-2.
  43. Ros JJ, Pelders MG, De Smet PA. A case of positive doping associated with a botanical food supplement. Pharm World Sci. 1999; 21:44-6.
  44. Sovak M, Seligson AL, Konas M et al. Herbal composition PC-SPES for management of prostate cancer: identification of active principles. J Natl Cancer Inst. 2002; 94:1275-81.
  45. Evans WC, Evans D, eds. Trease & Evans' pharmacognosy. 15th ed. Philadelphia: W. B. Saunders; 2002:55-94.
  46. Norton SA. Raw animal tissues and dietary supplements. N Engl J Med. 2000; 343:304-5. Letter.
  47. U.S. Department of Agriculture. Detention without physical examination of bulk shipments of high-risk tissue from BSE-countries -- bovine spongiform encephalopathy. Import alert #17-04. www.fola.gov/ora/fiars/ora _import _ ia1704.html (accessed 2003 Apr 23).
  48. Heaney RP. Lead in calcium supplements: cause for alarm or celebration? JAMA. 2000; 284:1432-3. Editorial.
  49. Malawska M, Wilkomirski B. Accumulation rate of polychlorinated biphenyls (PCBs) in dandelion (Taraxacum officinale) in the conditions of soil contamination with oil derivatives. Rocz Panstw Zakl Hig. 2001; 52:295-311.
  50. D'Arcy PF. Adverse reactions and interactions with herbal medicines. Part 1. Adverse reactions. Adverse Drug React Toxicol Rev. 1991; 10:189-208.
  51. Ernst E. Harmless herbs? A review of the recent literature. Am J Med. 1998; 104: 170-8.
  52. Bartels CL, Miller SJ. Herbal and related remedies. Nutr Clin Pract. 1998; 12:5-19.
  53. Zamula E. Of pills that pack too much punch. FDA Consum. 1984; 18(Feb):38-40.
  54. Center for Drug Evaluation and Research. 21 C.F.R. Parts 210 and 211. www.fda.gov/cder/dmpq/cgmpregs.htm (accessed 2003 Apr 23).
  55. Office of Inspector General. Adverse event reporting for dietary supplements: an inadequate safety valve. OEI-01-00-00180. www.oig.hhs.gov/oei/reports/oei-01-00-00180.pdf (accessed 2003 Apr 23).
  56. Cohen MH, Eisneberg DM. Potential physician malpractice liability associated with complementary and integrative medical therapies. Ann Intern Med. 2002; 136:596-603.